January 14th, 2011
FDA Warns About Severe Liver Injury Associated with Multaq (Dronedarone)
The FDA has released a safety communication about severe liver injury associated with Multaq (dronedarone). The FDA said that information about the risk of liver injury would be added to the dronedarone label. The drug’s manufacturer, Sanofi-Aventis, has also sent a letter to healthcare professionals informing them of the warning.
The FDA is recommending that doctors advise their patients “to contact a healthcare professional immediately if they experience signs and symptoms of hepatic injury or toxicity while taking dronedarone.” In addition, doctors should “consider obtaining periodic hepatic serum enzymes,” but the FDA acknowledged that there is no evidence whether this step will prevent liver injury.
The safety warning is based on several reported cases of liver injury and failure, including two patients who required liver transplants 4.5 and 6 months after starting dronedarone treatment. In both cases no other causes for liver failure were found.